So, you’ve taken the powerful decision to stop using substances. This is the first step toward recovery, and you should be proud of yourself for that. We understand that addiction is hard to overcome - but you’re halfway there! The next step in your journey, which is withdrawal, will require a lot of willpower, resilience and courage, but we believe you can do it - you’ve come so far, after all!
Understanding withdrawal symptoms can help prepare you for what’s to come and help you cope with the recovery process better.
Withdrawal is a combination of physical and mental effects you would experience once you stop the use of substances. Your body and brain have to get used to the lack of substance and adjust to its absence. This period is called withdrawal.
Withdrawal symptoms can differ in each person. However, there are a few general symptoms that may show up in this phase of your recovery journey. Some symptoms of withdrawal are:
You might experience classic symptoms of depression, as the dopamine (hormone that contributes to pleasure) in your brain drops. These feelings can generally show up as hopelessness and low self-worth. You might also be agitated, irritable and frustrated. It is also likely that you may feel exhausted as your body tries to cope with your new routine.
A part of you may grieve the loss of your past life, which can add to the feelings of sadness. You may also have short-lived anxiety symptoms, such as a high heart rate, hyperventilation and racing thoughts.
Sometimes, you might experience rapid mood fluctuations. One minute you feel euphoric and the next you may feel that life is not worth living. This back-and-forth can leave you feeling drained.
The sudden lack of substances can upset the digestive system, and this can manifest in several ways. You may feel nauseous and find yourself unable to eat without vomiting. You may also experience cramps and diarrhoea in certain cases. Depending on the substance you’re recovering from, your body might try to adapt by sending your immune system into overdrive. This can leave you with flu-like symptoms, with headaches being the most common. You might also have clammy skin, sweats, shakes and in very rare cases, seizures.
You may also find yourself unable to focus on tasks. Your attention span may be limited, and you may feel more restless than usual.
We know this sounds intimidating and scary, but remember, that this is just a temporary phase on your path to recovery. These symptoms will fade over time, and you will feel better soon. Here are a few ways that you can make yourself feel better.
Know that you are healing
You’ve already taken the first step towards recovery. Withdrawal symptoms can be exhausting, but very soon, you will overcome this obstacle as well. Remember, your body and mind will take time to heal. Take it slow.
Join a support group
It can be extremely therapeutic to join a support group and connect with people who are going through similar experiences as you. It lets you know you are not alone, and that things can get better. We at Amaha have a support group specially dedicated to addiction, you can find it here.
Withdrawal comes with a long list of physical and psychological symptoms that can leave you utterly exhausted. Your body needs rest and self-care to recover– this involves a healthy sleep schedule, practising mindfulness, getting in some light exercise, and eating healthy.
Reach out to a psychiatrist
Remember, you don’t have to go through this alone. If you feel overwhelmed, you can reach out to a mental health expert, like a psychiatrist. A psychiatrist, especially a de-addiction specialist, can ease the process by formulating a plan for your recovery.
This plan may include therapy, substance abuse treatment, ongoing counselling, and medication. If necessary, the mental health professional may recommend detox to help you safely wean off of a controlled substance.
They might also recommend some blood tests for diagnostic purposes. Your psychiatrist may also work with other specialists, such as occupational therapists, psychologists, and your family doctor, to ensure that you get the well-rounded care that you need.
If you have very bad withdrawal symptoms, it may be worthwhile to treat your symptoms as they come. We suggest you get a doctor to prescribe you medicines for nausea, migraines, body aches and other such symptoms.
When someone is going through withdrawal, they can experience effects like nausea, vomiting, and diarrhoea which can cause loss of fluids and electrolytes. Staying hydrated will help prevent dehydration. This is important as dehydration can further exacerbate other withdrawal symptoms.
Don’t let the fear of withdrawal stop you from getting the help you require. We understand that overcoming addiction is not easy, but we are here to help in every way we can. There is light at the end of the tunnel – once you are through the process of withdrawal, you can begin to lead a healthier, happier, more productive life.